People's Pharmacy answers letters about the dangers to dogs from the sugar substitute xylitol, and the link between nasal steroid sprays and posterior subcapsular cataracts.
Q: I read your column about using xylitol spray to ease symptoms of nasal congestion and sinusitis. Please warn your readers that xylitol is very toxic to dogs. A friend’s dog got into a pack of sugar-free chewing gum sweetened with xylitol and nearly died!
A: You are quite correct that the sugar substitute xylitol is dangerous for dogs. This sweetener can cause a sudden drop in blood sugar, resulting in vomiting, staggering, weakness and even seizures or coma. Xylitol-containing products such as sugar-free gum or candy should be kept where dogs can’t get to them.
The packaging of the product we discussed, Xlear Nasal Spray, should make it hard for dogs to ingest the solution. That said, it makes sense to keep all medications and candy out of the reach of pets.
Q: I am 55 and have been taking fluticasone nasal spray year-round for allergies since about 10 years ago.
- The hidden homeless: families in the suburbs
- How the Seahawks got two first-round picks in the NFL draft
- Here are Seattle-area companies employees enjoy working at most
- Mayor, Chris Hansen denounce misogynistic comments over council arena vote
- Slain Burien teen was ‘all about her education,’ aunt says
Most Read Stories
I was having vision problems recently, and the ophthalmologist I saw discovered I have a posterior subcapsular cataract. That is the least common kind of cataract, but it affects vision the most.
The doctor kept asking if I’d taken steroids or had trauma to my eye. I didn’t think so until I recalled that fluticasone is a corticosteroid. As I am generally healthy, I was shocked that I had a cataract. This type of cataract is most commonly caused by corticosteroids or injury or irradiation to the eye for a tumor.
I have to conclude the Flonase was responsible. I will ask my internal-medicine doctor to help me get off it. I’m not convinced the allergy relief was really worth this risk.
A: Doctors have been debating how much nasal steroid sprays contribute to posterior subcapsular cataracts. Early placebo-controlled trials were reassuring, but there have been some reports of cases similar to yours, in which relatively young, healthy people developed these cataracts after years of nasal steroid use (Journal of Cataract and Refractive Surgery, August 2011).
In their column, Joe and Teresa Graedon answer letters from readers. Write to Joe and Teresa Graedon them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website: www.peoplespharmacy.org